Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 271, NWS Aberdeen, SD

August 28, 2016Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 7:42 PM CDT for Edmunds County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 7:42 PM CDT (00:42 UTC)
Expired
Aug 28, 2016, 8:05 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 45 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:45 PM CDTHAIL 13 S Pembrook Colony, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3566 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS53 KABR 290042
SVRABR
SDC045-290130-
/O.NEW.KABR.SV.W.0271.160829T0042Z-160829T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
742 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEMBROOK
  COLONY...OR 8 MILES SOUTH OF IPSWICH...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PEMBROOK COLONY AROUND 810 PM CDT. 
  CRAVENS CORNER AROUND 830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4526 9906 4536 9914 4553 9885 4530 9873
TIME...MOT...LOC 0042Z 246DEG 9KT 4532 9908 

HAIL...1.00IN
WIND...60MPH
 
$$

MOHR
1 follow-up statement
736 
WWUS53 KABR 290105
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SUN AUG 28 2016

SDC045-290115-
/O.CAN.KABR.SV.W.0271.000000T0000Z-160829T0130Z/
EDMUNDS SD-
805 PM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDMUNDS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4526 9906 4536 9914 4553 9885 4530 9873
TIME...MOT...LOC 0104Z 246DEG 9KT 4534 9901 

$$

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:13 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 28, 6:13 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
613 PM CDT SUN AUG 28 2016

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 324 PM CDT SUN AUG 28 2016

Added in some slight chance shower/storm pops across northeast
SD/WC MN for late this afternoon/early evening as several of the
cams models were showing some development. Dont see any
development at this time as there is not much of a focus region.
Otherwise, breezy south winds should diminish this evening and
slowly turn to the northeast later tonight through Monday morning
as a weak cool front pushes in from the northwest. In advance of
this boundary, low level south to southwest winds up to 40 knots
at 925mb should bring some windy conditions to the Sisseton Hills
region tonight. On Monday and Tuesday, surface high pressure in
southern Canada will build slowly east across the region. Thus,
expect high temperatures will be a bit cooler each of the next two
days with mainly dry conditions. Although, the cold front is
expected to kick off some showers and storms across the eastern
and southern parts of our cwa Monday afternoon and evening.

.LONG TERM...(Wednesday through Sunday)
Issued at 324 PM CDT SUN AUG 28 2016

An upper level ridge will move across the region Wednesday and
Thursday, which will keep conditions mostly dry along with warm
temperatures. Upper level flow becomes more southwesterly by Friday
and into the weekend, with a few disturbances within the flow as
well. One notable surface low moves across on Saturday, with timing
amongst the models fairly good even this far out. Ahead of this low
it appears the pressure gradient will tighten pretty nicely. Foresee
Friday being rather windy if timing of the surface low remains
relatively unchanged. Generally accepted SuperBlend POPs for the
latter periods which features increased chances for precip.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 611 PM CDT SUN AUG 28 2016

Isold/sct thunderstorms are possible in the vicinity of KABR
early this evening otherwise it should mostly dry at
KMBG/KPIR/KATY. Otherwise more storms may form near KATY later
this evening and overnight as a LLJ continues over the region.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Mohr
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 28, 8:15 AM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
815 AM CDT SUN AUG 28 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291315-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
815 AM CDT SUN AUG 28 2016 /715 AM MDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Aug 28, 5:50 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT SUN AUG 28 2016

SDZ017-036-037-282315-
FAULK SD-HAND SD-HYDE SD-
550 PM CDT SUN AUG 28 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN FAULK...NORTHEASTERN
HYDE AND NORTHWESTERN HAND COUNTIES UNTIL 615 PM CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF STONE LAKE...OR 20 MILES NORTH OF HIGHMORE...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURKMERE.

LAT...LON 4471 9948 4482 9959 4509 9928 4486 9908
TIME...MOT...LOC 2250Z 231DEG 33KT 4482 9944

TDK
Special weather statement, Aug 28, 6:25 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT SUN AUG 28 2016

SDZ010-290000-
EDMUNDS SD-
625 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS COUNTY UNTIL
700 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PEMBROOK COLONY...OR NEAR IPSWICH...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IPSWICH...PEMBROOK COLONY...CRAVENS CORNER AND MINA LAKE REC AREA.

LAT...LON 4533 9900 4538 9913 4559 9905 4545 9874
TIME...MOT...LOC 2325Z 217DEG 20KT 4539 9905

TDK
Local storm report, Aug 28, 7:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 SW PEMBROOK COLONY    45.32N 99.11W
08/28/2016  E1.00 INCH       EDMUNDS            SD   PUBLIC

            .

&&

RV
Local storm report, Aug 28, 7:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CRAVENS CORNER          45.45N 98.92W
08/28/2016  E0.88 INCH       EDMUNDS            SD   TRAINED SPOTTER

            .

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:00 PM CDTSevere Thunderstorm WarningABREdmunds45 min
Aug 29, 6:22 PM CDTSpecial Weather StatementABRHyde53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.